“Silver nitrate causes trauma to the wound and can be distressing to the patient.”
— Oldfield, 2009
Silver Nitrate Cauterization
Chemical cauterization of GT can be painful.1 Silver nitrate is a known toxic substance, and many patients and caregivers aren’t comfortable self-treating at home. A clinic visit, with all the associated time and cost, is often required. Additionally, patients end up with a silver nitrate “tattoo” on the skin.
“All topical steroids have been shown to cause skin atrophy.”
— Henge, 2006
Topical steroids, such as Triamcinolone and Kenalog®, can have harsh side effects such as skin atrophy and decreased skin pigmentation (particularly noticeable in darker skin tones). Caution must be taken when applying on children, as they are more prone to side effects, including systemic reaction.2 Steroids also tend to lose their effectiveness over time due to tolerance buildup.
1 Borkowski S. G tube Care: Managing hypergranulation tissue. Nursing 2005: 35: 24.
2 Henge U, Ruzicka T, Schwartz R, Cork M. Adverse effects of topical glucocorticosteroids. J AmAcad Dermatol 2006; 54:1-15.